A SCHOOLGIRL who dreamed of returning to work in Africa has died following a suspected drug incident at a Glasgow nightclub.
Regane MacColl, 17, became ill at The Arches on Saturday and died in the early hours of yesterday. A further four people were admitted to hospital in west central Scotland after apparently taking the same drug.
Loading article content
A spokesman for The Arches said: "The Arches are deeply saddened by events that took place in the early hours of Sunday morning.
"First and foremost our sincere condolences go to the young woman's family. We are working closely with Police Scotland to assist them in any way we can with their enquiries into the circumstances of this tragic incident.
"Until the Police have concluded those enquiries it would be inappropriate for us to comment further."
The clinical director of emergency medicine at Glasgow Royal Infirmary said he was "deeply concerned" other young people may fall victim to the pills, which have been dubbed "mortal kombat" and are embossed with a red dragon.
Dr Alastair Ireland urged anyone who has taken one to contact their local hospital immediately.
He said: "We are deeply concerned about people taking this dangerous drug and cannot stress enough the effects it can cause, including death."
Regane, of Clydebank, was a pupil at the town's St Peter the Apostle High School. She had posted on social media about a "life-changing" trip she had taken to Tanzania and how she hoped to return there.
Linda Booth, head teacher at the school, said: "Our whole school community feels a deep sense of grief and our thoughts and prayers are with Regane's family and friends at this devastating time.
"Regane was a popular, hardworking and enthusiastic pupil and staff always found her to be very pleasant and well mannered.
"This is a real tragedy, for a girl who worked so hard and I'm sure she would have gone on to achieve so much in her life.
"We are doing everything that we can to support all of our young people and staff at this sad time."
Police Scotland said it was unclear what caused the sixth-year pupil's death and a post-mortem examination will be carried out.
The others in hospital were one woman, aged 19 and understood to be a university student, who was admitted to Glasgow Royal Infirmary. She had also been at The Arches.
Three men aged 18, 26 and 27 were admitted to Crosshouse Hospital in Kilmarnock.
The initial police investigation has revealed the mortal kombat pill is the common link between the incidents.
Regane, whose mother works for the NHS, was said to be well regarded by staff and pupils at her school in West Dunbartonshire.
Friends took to social media to pay tribute to the young woman, who is believed to have two younger siblings.
Her cousin Aidan MacColl said: "Thank you to everyone for all their kind messages. No words can describe how distraught I am. This is probably the hardest thing that I have to deal with. I love you more than words can say Regane, my beautiful cousin."
Last night police issued warnings to revellers to avoid "unstable, unpredictable and extremely dangerous" drugs.
Detective Inspector Sharon MacGregor said: "I can't stress enough how dangerous drugs are. Often the content of the drugs is unknown but they could contain dangerous chemicals and people need to understand the devastating effect they can have. I would strongly advise people to avoid illicit drugs and report any information to police."
Other doctors added to the warnings about the pills issued by Glasgow Royal Infirmary.
James Stevenson, accident and emergency consultant with Ayrshire and Arran NHS, said: "People who choose to take drugs are playing Russian roulette with their lives.
"They have no way of knowing what they are taking and, as a result, some of them will die. I would appeal to young people: don't believe what you're being told by someone giving you drugs. There is no such thing as a safe, illicit drug; you could be swallowing anything. You can't tell what's in it by looking at it."
The deaths of seven people in Scotland and Northern Ireland last summer were linked to the Green Rolex version of the pills, which are also often sold as ecstasy.
Police Scotland said that super-strength "ecstasy lookalikes" are available in the west of Scotland.
The Arches in Argyle Street had been hosting a 19th birthday celebration for its 'Colours' night on Saturday.